Managing A Patient With Diabetes

Mr Allen, 48 years old, comes to the clinic for a medical check up. He feels well. His physical examination is normal except that he is overweight with a body mass index of 27. It comes as a surprise to him when he learns that his fasting plasma glucose and two-hour postprandial plasma glucose are both high.

I speak to him about diet, regular exercise and the need to reduce his body weight.

Then I tell him that I intend to start a medication called Metformin to lower his blood sugar.
He asks, "Can we start the medicine later?"
I answer, "It is better to start it right away because you have diabetes and the earlier we bring down the sugar values to normal, the better it is."

Why start Metformin right away?

I start him on Tab Metformin 250mg BD.
He asks me: "Why two times a day? Isn't once a day enough?"
I answer: "The hospital here does not have the sustained release form of Metformin. If you are willing to buy it from outside, I can prescribe you Tab Metformin SR 500mg once daily."

Then I tell him: "The dose I am starting you on is a very low dose. I may have to increase it later. I am purposely starting you on a low dose in order to prevent any stomach upsets that this medicine may cause."

Mr Allen returns to me after 10 days (even though his next review appointment is after 6 weeks) with a blood sugar report that he has done in a private lab. His fasting and postprandial plasma glucose are still high. He wants to know if he should increase the dose of medication.

I tell him that Metformin takes about 2 to 3 weeks to achieve its full effect and ten days is too early to make a decision.

He comes regularly for his subsequent appointments. Four months later Mr Allen's fasting plasma glucose is 7.3mmol/L and his glycosylated hemoglobin is 8 percent. He is compliant to diet and exercise. His body weight has reduced by half a kilogram. He is now taking Tab Metformin 1gram twice daily.

I now start him on a low dose (2.5mg once daily) of Glibenclamide. I tell him to take the Glibenclamide just before breakfast and to continue his Metformin as usual.

He asks: "If I forget to take the Glibenclamide in the morning, can I take it in the afternoon?"
I assure him that he can.
Then he asks: "Can I take it at night?"
I tell him: "You can. But make sure you take it before dinner and not at bedtime.However it is safer to take it before breakfast."

One year later, Mr Allen is on Tab Metformin 1gram BD and Tab Daonil 5mg OD. His glycosylated hemoglobin is 6.8 percent. He continues to come for regular follow up. His blood pressure is normal at 124/80mm Hg. He has reduced his weight and his BMI is now 25. He checks his fasting plasma glucose once every two months and his glycosylated hemoglobin once in six months. His urine examination is normal. He has no protein in the urine. There is no microalbuminuria either.

He asks me about something he read on the Internet. "There is a drug called Perindopril which protects the kidney. Should I be taking that?"

I tell him that it may not be necessary for him to start on Perindopril or any other drugs belonging to that class because he does not have any protein or albumin in his urine.

Why did I tell him that?

His diabetic control remains good for the next few years. Then one day, about five years later, his fasting plasma glucose is elevated at 7.5mmol/L and his HbA1c is 7.9 percent. He remains compliant to diet and exercise. I ask for a repeat fasting plasma glucose and a week later he comes back with a report showing me it is 7.6mmol/L.

I increase his dose of Glibenclamide to 7.5mg OD. His fasting glucose value is not much changed when I check it a month later. So I increase the dose of glibenclamide to 10mg OD. This does the job and his next fasting glucose value is 6.9mmol/L. His HbA1c remains below 7 percent for the next couple of years.

Then, nine years after he was first diagnosed to have diabetes, his glycosylated hemoglobin value goes up to 8.9 percent. He is bewildered why this has happened.

He tells me: "I have always followed instructions on diet and I have taken my medicines regularly. Why is my blood sugar going up now?"

I answer: "The cells that produce insulin in the pancreas are slowly becoming less and less effective. It is known to happen. Because you have been careful about your diet and medicines, you have managed to slow down the process. But it cannot be prevented altogether."

I then tell him that it is better to start on a small dose of insulin. I explain to him why adding insulin is better than increasing the dose of his present drugs or adding a third drug for diabetes.

"The HbA1c value is a good indicator of when to start insulin, " I tell him. "You have a value of 8.9 percent and that tells me that good control of diabetes will not be possible without insulin."

He thinks about it for a while and then asks, "Can we postpone insulin for a few more years?"

I tell him that we can do that by adding another medicine like Acarbose or Pioglitazone. But I remind him that it may not be possible to achieve good control with these medicines alone. Then I tell him,
"The longer your blood sugar remains high, the more likely your kidneys and other organs will be damaged. So, our priority here is to bring the sugar down to normal values by whatever method."

He looks down at his hands and is quiet for a long while. Then he looks up and tells me that he will start insulin.

I check his body weight. It is 65kg. I prescribe him 12 units of a basal insulin called Monotard which he has to inject subcutaneously at bedtime. I reduce the dose of oral glibenclamide to 5mg OD while allowing him to take his Metformin in the same dose.

"Why are you reducing the dose of glibenclamide? Won't that increase the blood sugar?" he asks.

I explain to him my reasons.
"I don't want your blood sugar to go down too much too quickly. After your body has adjusted itself to the insulin, I will review the doses of your tablets."

One week later his fasting plasma glucose is 7.5mmol/L. I ask him to increase the dose of insulin at bedtime by 2 units every week until his fasting plasma glucose is below 7mmol/L. One month later his fasting plasma glucose is 6.8mmol/L and his insulin dose is 16 units. He remains on this prescription (16 units Monotard at bedtime plus Tab Metformin 1gram BD and Tab Glibeclamide 5mg OD) for the next three months.

But three months later his glycosylated hemoglobin is still not normal. It is 8 percent. So I ask him to check his blood sugar before breakfast, before lunch and before dinner on the same day. He follows my instructions and returns a week later. I see from the reports that the blood sugar before breakfast is 7mmol/L, before lunch it is 8.4mmol/L and before dinner it is 9mmol/L.

I tell him, "Your breakfast and your lunch are not covered well by your present medication. I want to change your glibenclamide to another shorter acting drug called gliclazide. You will have to take this new drug twice a day."

He agrees to the changes. I prescribe him Tab Gliclazide 40mg before breakfast and 80mg before lunch. I stop his Glibenclamide altogether. He continues on his Insulin Monotard at 16 units bedtime and Metformin at 1gram BD.

When I saw him next a month later, his fasting plasma glucose was 6.5mmol/L and three months later his HbA1c was 6.9 percent.


Back to the contents page

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License